Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 113, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 5, 1998, 7:33 PM EDT for Mitchell County, Worth County, Georgia. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 5, 1998, 7:33 PM EDT (23:33 UTC)
- Expired
- Jun 5, 1998, 8:20 PM EDT
- In force
- 47 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
Counties Mitchell County, GA, Worth County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 7:40 PM EDT | Thunderstorm Wind | Countywide, GA | Trees and power lines down countywide. A few homes were damaged from fallen trees. |
| Jun 5, 7:45 PM EDT | Thunderstorm Wind | Countywide, GA | Trees and power lines down countywide. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 7:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1352 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.7
The text
As transmitted, in the capitals the NWS used until 2016.
276 WUUS1 KTLH 052334 RRA SVRTLH GAC205-321-060020- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 733 PM EDT FRI JUN 5 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MITCHELL COUNTY IN SOUTHWESTERN GEORGIA WORTH COUNTY IN SOUTHWESTERN GEORGIA * UNTIL 820 PM EDT * AT 729 PM EDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM JUST WEST OF BACONTON AND NEWTON AND 3 MILES WEST OF SYLVESTER MOVING EAST-SOUTHEAST AT 45 MPH. STRONG DAMAGING WINDS ARE LIKELY WITH THESE STORMS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:15 PM EDT, 4 hours 18 minutes earlier.
Area forecast discussion, Jun 5, 3:15 PM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 315 PM EDT FRI JUN 5 1998 MDLS GENERALLY CONSISTENT WITH ERODING REMAINDER OF FLAT UPR RDG ACRS GULFMEX/GULF COAST STATES OVR NEXT 24 HRS. BY LATE SATURDAY AND INTO SUNDAY...FLO BECOMES INCREASINGLY TROFFY OVR SERN STATES AS NEW MID LVL CLOSED LOW TAKES SHAPE OVR GT LAKES. THIS SHOULD ALLOW SFC BNDRY ANALYZED AT 18Z FM SRN AR TO ERN KY TO DROP DOWN THRU CNTRL AL AND CNTRL GA BY SATURDAY EVENING...AND ACRS FCST AREA BY SUNDAY MORNING. THE MAIN ACTION...THO...CONTINUES TO FIRE ALONG OUTFLO BNDRYS WELL TO THE S OF SFC CDFNT. MOST OF FCST AREA SHOULD REMAIN DRY THRU THIS EVENING. HOWEVER... MCS CURRENTLY MOVG ACRS MS IS OF SOME CONCERN. VIS SATL IMAGERY SHOWS WELL DEFINED OUTFLO BNDRY LEFT OVER FM MORNING CONVECTION THAT HAS STALLED IN AN ARC FM CNTRL AL TO CNTRL GA. EXPC MCS TO RACE EWD ACRS RMNDR OF MS AND INTO AL THRU THIS EVENING... EVENTUALLY INTERACTING WITH OUTFLO BNDRY TO TRIGGER ADDITIONAL TSRA IN PARTS OF SE AL AS EARLY AS LATE EVENING. THIS CNVTV ACTIVITY WOULD THEN MOV ACRS SW GA DURG EARLY MORNING HOURS. WITH THIS SCENARIO IN MIND...MIGHT WANT TO CONSIDER RAISING PRECIP CHC ACRS SE AL/SW GA TONITE...WHILE MOST OF THIS ACTIVITY WOULD STAY OUT OF FL THRU EARLY MORNING HOURS. ETA BRINGS BEST UPR SUPPORT FOR DEEP CONVECTION ACRS FCST AREA ARND 12Z SATURDAY...SEEN AS VORT CNTR MOVG ALG NERN GULF COAST AND UPR DIVERGENCE MAXIMA AT 250 MB OVR FCST AREA ASSOCD WITH RIGHT ENTRANCE REGION OF STRONG UPR JET. CONSIDERING THIS FORCG AND PREVIOUS OVERNITE SCENARIO...ENVISION ANOTHER OUTFLO BNDRY REMAINING ALG N FL BORDER WHICH WOULD TRIGGER ADDITIONAL SHRA/TSRA ACRS FL PART OF FCST AREA...POSSIBLY BEGINNING OVR PNHNDL BY 09Z SATURDAY OR SO. THIS ACTIVITY WOULD BRING BEST SHOT AT PRECIP ACRS FL PNHNDL AND BIG BEND THRU MORNING HOURS. AM IN FAVOR OF LIKELY PRECIP CHC FOR THIS AREA...MAYBE BEGINNING ARND SUNRISE. MIGHT WANT TO CONSIDER RAISING PRECIP CHC IN WRN FL BIG BEND BEFORE 12Z SATURDAY. WITH THIS IN MIND...AM IN FAVOR OF KEEPING TEMPS DOWN IN MID/UPR 80S ON SATURDAY DUE TO CLOUD COVER AND MORNING PRECIP. MDLS ALL MOV SFC BNDRY S OF FCST AREA BY SUNDAY AFTERNOON...WHICH SHOULD BRING SOME DRIER AIR IN BY LATE IN THE DAY...ALTHO SUN WILL STILL WARM TEMPS UP INTO 85 TO 90 RANGE. MOORE
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:58 PM EDT | Severe Thunderstorm Warning | TAE | Tift, Turner | 47 min |
| Jun 5, 7:58 PM EDT | Severe Thunderstorm Warning | TAE | Colquitt | 47 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.